Alert archive / Alabama / Special Weather Statements in 2015
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 19, 2015, 2:21 PM CDT for Tuscaloosa County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2015, 2:21 PM CDT (19:21 UTC)
- Expired
- Apr 19, 2015, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
034
WWUS84 KBMX 191921
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN APR 19 2015
ALZ023-192000-
TUSCALOOSA AL-
221 PM CDT SUN APR 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 300 PM CDT...
AT 220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAMANTHA...OR 16 MILES NORTH OF NORTHPORT...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAMANTHA...BANKHEAD LOCK AND DAM...WILEY...WHITSON...NEW LEXINGTON
AND WINDHAM SPRINGS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3352 8771 3352 8767 3358 8767 3358 8763
3361 8763 3360 8737 3359 8737 3359 8732
3352 8732 3351 8726 3350 8729 3348 8729
3349 8733 3347 8734 3344 8731 3343 8728
3342 8740 3341 8771
TIME...MOT...LOC 1920Z 259DEG 27KT 3348 8762
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 19, 1:04 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 19, 1:04 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 104 PM CDT SUN APR 19 2015 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... WARM FRONT HAS ESTABLISHED ITSELF NORTH OF CENTRAL ALABAMA THIS MORNING...WITH LOW LEVEL SOUTHERLY FLOW REINFORCING THE WARM MOIST SURFACE LAYER. DEWPOINTS ARE IN THE MID TO UPPER 60S AREAWIDE. RAIN SHIELD PUSHED NORTHWARD EARLIER TONIGHT AHEAD OF A SHORTWAVE IN SOUTHWESTERLY FLOW AND INCREASING MID LEVEL DIVERGENCE. 30-45KT LLJ SITS OVER THE AREA...AS A SOUTH TO NORTH ORIENTED UPPER LEVEL JET OF 80+KTS NOSES INTO THE AREA. SOUTH AND WEST OF THE RAIN SHIELD SEEING ISOLATED TO SCATTERED STORM DEVELOPMENT WITHIN THE WARM SECTOR IN RESPONSE TO BETTER SYNOPTIC DYNAMICS. WILL NEED TO MONITOR STORMS THIS MORNING...AS THEY COULD PRODUCE DAMAGING WINDS...OR A BRIEF TORNADO GIVEN THE STRONG LOW LEVEL HELICITY IN PLACE. HOW THIS ROUND OF STORMS TRANSLATES ACROSS THE AREA WILL AFFECT AIRMASS RECOVERY AND SEVERE POTENTIAL THIS AFTERNOON AND OVERNIGHT. HI RES MODELS DEVELOP CURRENT ACTIVITY ON RADAR ACROSS SOUTH ALABAMA AND SOUTH MS INTO A LINE OF STORMS FOCUSED ALONG THE NORTHERN GULF COAST THROUGH MID MORNING. THE NORTHERN FRINGES OF THE LINE WOULD LIKELY SKIRT SOUTH CENTRAL ALABAMA. FURTHER NORTH...RAIN WITH EMBEDDED THUNDER WILL CONTINUE AS THE ENTIRE STORM SYSTEM SHIFTS EASTWARD. AS WE LEARNED YESTERDAY...DEVELOPMENT ALONG THE COAST IMPACTS THE AIRMASS FURTHER NORTH...AND THIS WOULD LIKELY HAVE A STABILIZING AFFECT FOR ANY STORM DEVELOPMENT ACROSS CENTRAL ALABAMA THROUGH EARLY TO MID AFTERNOON. WITH THAT SAID...THERE IS SHOWER AND TS DEVELOPMENT OCCURRING ACROSS EAST LA AND WEST MS THIS MORNING...WITH ACTIVITY SHOWING SOME ORGANIZATION AND SEVERE POTENTIAL. THIS ACTIVITY WOULD MOVE INTO AN AREA WHICH HAS SEEN SIGNIFICANT RAINFALL ALREADY THIS MORNING. MIGHT BE DIFFICULT FOR THE AIRMASS TO SUPPORT A SEVERE POTENTIAL...BUT GIVEN STRONGER HELICITIES THROUGH MID MORNING...EXPECT STRONGER STORMS OR EVEN SHOWERS TO SHOW SIGNS OF ROTATION. LOOKING TOWARD THE MID TO LATE AFTERNOON...A MCV CURRENTLY MOVING INTO WEST LA WILL CONTINUE EASTWARD THROUGH THE MORNING AND ALTHOUGH SOME WEAKENING IS LIKELY...IT WILL PROVIDE AT LEAST A BOUNDARY FOR AFTERNOON STORMS ACROSS CENTRAL ALABAMA...IN WHAT WILL BE AN INCREASINGLY UNSTABLE AIRMASS. AS THE MID LEVEL TROUGH SHIFTS EASTWARD ACROSS THE PLAINS...EXPECT SIGNIFICANT HEIGHT FALLS ACROSS THE AREA WITH LAPSE RATES INCREASING TO 7+ C/KM BY MID AFTERNOON. IF WE GET SOME CLEARING BEHIND THE MORNING ACTIVITY...WE COULD EASILY REACH 80 DEGREES IN THE SOUTH...AND DESPITE DRIER AIR MIXING DOWN TO THE SURFACE...DEWPOINTS IN THE 60S REMAIN LIKELY WITH CAPE VALUES INCREASING TO 2000+J/KG. BULK SHEAR VALUES INCREASE BY LATE AFTERNOON TO 35-40 KTS...AND SOME ORGANIZATION INTO STORM CLUSTERS COULD BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN IMPACTS...BUT DEVELOPMENT IS HIGHLY DEPENDENT ON THE MESOSCALE SETUP AND AIRMASS RECOVERY...TWO LARGE UNCERTAINTIES. WILL GO WITH CHANCE POPS FOR THIS AFTERNOON...AS COVERAGE IS NOT EXPECTED TO BE WIDESPREAD...BUT STORMS THAT DO DEVELOP WILL POSE A SEVERE THREAT. ROUND 3...THE MAIN MID LEVEL TROUGH AXIS WILL CROSS THE MISSISSIPPI RIVER WITH A SPEED MAX ROUNDING THE BASE OF THE TROUGH AND CROSSING CENTRAL ALABAMA AFTER MIDNIGHT. LLJ INCREASES TO 40-50KTS AS THE WEST TO EAST ORIENTED UPPER LEVEL JET INCREASES TO 120KTS ALONG THE NORTHWEST GULF COAST. INSTABILITY REMAINS ELEVATED OVERNIGHT...WITH AT LEAST SOME INCREASE IN BOTH BULK SHEAR AND LOW LEVEL HELICITY VALUES AHEAD OF THE TROUGH AXIS. ALTHOUGH...THE BEST INSTABILITY AND BEST HELICITY ARE DISPLACED FROM THE BETTER FORCING ASSOCIATED WITH THE SHORTWAVE. IN ADDITION...THE AIRMASS ACROSS CENTRAL ALABAMA WILL BE WORKED OVER...AND AM NOT CONFIDENT ON HOW SUPPORTIVE THE LOWER LEVELS WILL BE TO MAINTAIN SEVERE STORMS. THE FORCING ASSOCIATED WITH THE SHORTWAVE IS STRONG ENOUGH INITIALLY TO SUPPORT AT LEAST ELEVATED STORMS AND A POTENTIAL WIND THREAT. WILL NEED TO WATCH HOW THE MESOSCALE REBOUNDS FOR POTENTIAL SURFACE BASED ACTIVITY...AND NOT PUT MUCH STOCK IN MODEL SOLUTIONS AT THIS POINT. A GENERAL TS WEAKENING TREND IS EXPECTED AS THE STORMS MOVE WEST TO EAST ACROSS THE AREA...EXITING TO THE EAST AROUND SUNRISE. SEE THE THREAT GRAPHICASTS FOR DETAILS ON AREA WITH EACH OF THESE POTENTIAL ROUNDS OF SEVERE STORMS. THERE WILL LIKELY BE SEVERAL ADJUSTMENTS TO THEM THROUGHOUT THE DAY AS WE CONTINUE TO ANALYZE THE CHANGING AIRMASS. A FEW DAYS OF DRY CONDITIONS ARE EXPECTED TO BEGIN THE WORK WEEK. RAIN CHANCES RETURN HOWEVER...POSSIBLY AS EARLY AS WEDNESDAY. 14 && .AVIATION... 18Z TAF DISCUSSION. FIRST ROUND OF STORMS HAS EXITED TO THE EAST WITH CIGS GRADUALLY RISING TO VFR GENERALLY FROM WEST TO EAST. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE AREA WIDE THIS AFTERNOON. FOR TONIGHT...A LINE OF SHOWERS AND STORMS AHEAD OF A COLD FRONT WILL ENTER WEST CENTRAL AL AROUND 05Z AND BEGIN TO BREAK APART AS IT CROSSES THE FORECAST AREA...WITH THE BETTER TSTORM CHANCES IN THE NORTH. HAVE INCLUDED VCTS AT ALL NORTHERN TERMINALS OVERNIGHT. THE TIME WINDOW FOR TS WILL BE SHORTENED AS WE GET CLOSER TO THE EVENT. MVFR CIGS ARE POSSIBLE LATE TONIGHT INTO MONDAY MORNING. WINDS WILL GENERALLY BE OUT OF THE S/SW AROUND 10 KTS WITH GUSTS UP TO 20 KTS THIS AFTERNOON AND AGAIN MONDAY MORNING BEHIND THE FRONT. 19 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 61 74 48 69 47 / 60 30 10 0 10 ANNISTON 63 76 49 70 48 / 50 30 10 0 10 BIRMINGHAM 64 74 50 71 50 / 60 30 10 0 10 TUSCALOOSA 64 76 51 72 51 / 60 20 10 0 10 CALERA 64 75 52 71 51 / 50 20 10 0 10 AUBURN 63 76 52 72 52 / 30 30 10 0 10 MONTGOMERY 66 80 53 75 53 / 30 30 10 0 10 TROY 66 81 54 75 54 / 30 30 10 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 19, 12:00 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1200 PM CDT SUN APR 19 2015 ALZ011>015-017>050-202000- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1200 PM CDT SUN APR 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE SEVERAL OPPORTUNITIES FOR STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL ALABAMA TODAY. FROM AROUND NOON TODAY TO 7 PM THIS EVENING...THERE IS ANOTHER CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL ALABAMA...ALTHOUGH THERE IS A SLIGHTLY HIGHER THREAT IN THE NORTH AND WEST. WIND GUSTS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE ARE POSSIBLE DURING THIS TIME FRAME. THE FINAL SEVERE WEATHER THREAT WILL BE FROM AROUND MIDNIGHT TONIGHT TO 7 AM MONDAY MORNING. WIND GUSTS TO 70 MPH AND HAIL UP TO GOLF BALL SIZE ARE POSSIBLE. ADDITIONALLY...THERE IS A SMALL THREAT OF TORNADOES AS WELL. THE THREAT INCLUDES ALL OF CENTRAL ALABAMA...ALTHOUGH THERE IS A SLIGHTLY HIGHER THREAT IN THE NORTH HALF. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING AS LONG AS WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND TONIGHT DUE TO THE THREAT OF SEVERE STORMS.
In the hours before
Local storm report, Apr 19, 9:00 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 AM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM TSTM WND DMG 4 NE SULPHUR SPRINGS 33.88N 85.82W
04/19/2015 CALHOUN AL 911 CALL CENTER
MULTIPLE TREES DOWN ALONG PLEASANT VALLEY RD
&&
DAVISLocal storm report, Apr 19, 9:11 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 AM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG LEESBURG 34.18N 85.77W
04/19/2015 CHEROKEE AL BROADCAST MEDIA
NUMEROUS TREES DOWN IN LEESBURG
&&
DAVISLocal storm report, Apr 19, 9:34 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
934 AM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM TSTM WND DMG 3 SSE FORT MITCHELL ACT 32.27N 85.00W
04/19/2015 RUSSELL AL EMERGENCY MNGR
STRUCTURAL DAMAGE REPORTED NEAR INTERSECTION OF HWY 165
AND OSWICHEE RD. EXTENT OF DAMAGE UNKNOWN AT THIS TIME.
POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
&&
TGOGGINSLocal storm report, Apr 19, 9:46 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 AM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG 1 N LEESBURG 34.19N 85.77W
04/19/2015 CHEROKEE AL EMERGENCY MNGR
NUMEROUS TREES DOWN IN LEESBURG. ALSO DAMAGE TO A BARN
AND HOUSE. CORRECTED REPORT.
&&
DAVISLocal storm report, Apr 19, 12:26 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM TSTM WND DMG 4 NE SULPHUR SPRINGS 33.88N 85.82W
04/19/2015 CALHOUN AL EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG PLEASANT VALLEY RD. ALSO DAMAGE
TO AGRICULTURAL BUILDINGS AT PLEASANT VALLEY HIGH SCHOOL.
UPDATED REPORT.
&&
DAVISSpecial weather statement, Apr 19, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN APR 19 2015
ALZ023-192000-
TUSCALOOSA AL-
221 PM CDT SUN APR 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 300 PM CDT...
AT 220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAMANTHA...OR 16 MILES NORTH OF NORTHPORT...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAMANTHA...BANKHEAD LOCK AND DAM...WILEY...WHITSON...NEW LEXINGTON
AND WINDHAM SPRINGS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3352 8771 3352 8767 3358 8767 3358 8763
3361 8763 3360 8737 3359 8737 3359 8732
3352 8732 3351 8726 3350 8729 3348 8729
3349 8733 3347 8734 3344 8731 3343 8728
3342 8740 3341 8771
TIME...MOT...LOC 1920Z 259DEG 27KT 3348 8762
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:56 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 3 days |
| Apr 19, 7:15 AM CDT | Tornado Warning | BMX | Bullock, Macon | 30 min |
| Apr 19, 8:44 AM CDT | Tornado Warning | BMX | Russell | 45 min |
| Apr 19, 8:52 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 23 min |
| Apr 19, 9:14 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Cleburne | 31 min |
| Apr 19, 2:53 PM CDT | Special Weather Statement | BMX | Jefferson | 67 min |
| Apr 19, 4:12 PM CDT | Special Weather Statement | BMX | St. Clair | 48 min |
| Apr 19, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 35 min |
| Apr 19, 4:51 PM CDT | Special Weather Statement | BMX | Calhoun | 39 min |
| Apr 19, 5:16 PM CDT | Special Weather Statement | BMX | Calhoun | 29 min |
| Apr 19, 5:54 PM CDT | Special Weather Statement | BMX | Cleburne | 36 min |
Nearby
Special Weather Statements in Alabama, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.